Montana, 2010

Damaging Winds and High Wind in Montana, June 29, 2010

June 29, 2010 · NWS TFX · 8 events in 5 counties and zones

An unstable airmass contributed to an outbreak of severe thunderstorms during the late afternoon hours. Wind gusts in excess of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An unstable airmass contributed to an outbreak of severe thunderstorms during the late afternoon hours. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 29, 2:37 PM MST, 29 minutes earlier.

Area forecast discussion, Jun 29, 2:37 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
337 PM MDT TUE JUN 29 2010

.DISCUSSION...

TONIGHT THROUGH THURSDAY...A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 11 PM MDT FOR MOST OF THE TFX CWA...EXCEPT FOR THE
EASTERN ZONES BORDERING THE CWAS OF GGW AND BYZ. SCATTERED SHOWERS
AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE WESTERN AND
CENTRAL PORTIONS OF THE TFX CWA...AS A DISTURBANCE IN THE
INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT MOVES
OVER THE AREA. SOME STORMS HAVE GENERATED SMALL HAIL AND BRIEF
HEAVY RAIN...WHICH IS MOST LIKELY DUE TO THE HIGH FREEZING LEVELS
ACROSS THE AREA. FROM THE 18Z TFX SOUNDING...THE LOW LEVELS OF THE
AIRMASS ARE ALSO QUITE DRY. THIS...COMBINED WITH STRONG WIND SHEAR
ALOFT...WILL KEEP THE MAIN THREAT FROM ANY SEVERE STORMS AS
DAMAGING WINDS. HOWEVER...LARGE HAIL CANNOT BE RULED OUT...AS
UPDRAFT STRENGTH SEEMS TO BE STRONG ENOUGH TO PRODUCE IT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN A THREAT
OVERNIGHT...BUT THE THREAT FOR SEVERE STORMS SHOULD DECREASE
AROUND MIDNIGHT. THE UPPER LEVEL TROUGH CAUSING THE FLOW ALOFT
WILL MOVE INTO THE PACIFIC NORTHWEST ON SATURDAY...AND
DISTURBANCES IN THE FLOW WILL KEEP A THREAT OF SHOWERS AND
THUNDERSTORMS OVER THE AREA AS THE AIRMASS REMAINS UNSTABLE. A
COLD FRONT WILL PASS THROUGH THE AREA LATE TONIGHT THROUGH
WEDNESDAY MORNING...WHICH SHOULD COOL TEMPERATURES FROM AROUND 10
DEGREES ABOVE NORMAL TODAY TO NEAR NORMAL ON WEDNESDAY. THIS WILL
ALSO LOWER THE FREEZING LEVEL...WHICH...COMBINED WITH CONTINUED
STRONG SHEAR...SHOULD BRING A THREAT OF SEVERE THUNDERSTORMS WITH
DAMAGING WINDS AND LARGE HAIL TO THE AREA ONCE AGAIN WEDNESDAY
AFTERNOON AND EVENING. THE UPPER TROUGH WILL BE SLOW TO PROGRESS
EAST...KEEPING THE UNSTABLE SOUTHWEST FLOW OVER THE AREA FOR
ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ON THURSDAY. THE
BEST WIND SHEAR AND INSTABILITY WILL BE LIMITED TO THE EASTERN
ZONES...FOR ANOTHER CHANCE OF SEVERE THUNDERSTORMS THERE.
TEMPERATURES WILL REMAIN NEAR NORMAL. COULSTON

THURSDAY NIGHT THROUGH TUESDAY...AN UPPER LEVEL LOW PRESSURE TROF
WILL BE OVER THE PACIFIC NORTHWEST THURSDAY NIGHT.
MOIST...UNSETTLED FLOW AHEAD OF THIS SYSTEM WILL BE OVER THE ZONES
AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION. THE
TROF WILL MOVE OVER THE ROCKIES FRIDAY WHILE AN ASSOCIATED COLD
FRONT MOVES ACROSS THE CWA. THIS WILL BRING A PERIOD OF
THUNDERSTORMS FOLLOWED BY COOLER...MORE STABLE CONDITIONS. THE
TROF WILL MOVE OVER THE ZONES ON SATURDAY BUT THE FLOW ALOFT WILL
BE QUITE LIGHT AND DYNAMICS WILL BE WEAK. THE AIRMASS WILL REMAIN
UNSETTLED BUT THE CHANCE OF PRECIP WILL BE LOW. CYCLONIC FLOW
ALOFT WILL REMAIN THROUGH MONDAY AND KEEP THE AIRMASS UNSETTLED.
BY TUESDAY...HIGH PRESSURE WILL BEGIN TO BUILD AGAIN AND THE
AIRMASS WILL WARM. TEMPS WILL REMAIN BELOW NORMALS UNTIL TRENDING
UPWARDS TOWARDS NORMALS ON TUESDAY. ZELZER

&&

.AVIATION...
UPDATED 1835Z.
A LOW PRESSURE TROF OVER THE EASTERN PACIFIC WILL MOVE OVER THE
WEST COAST TODAY. THE AIRMASS WILL BECOME UNSTABLE THIS AFTERNOON
UNDERNEATH MOIST...SOUTHWEST FLOW ALOFT. HIGH BASED SHOWERS AND
THUNDERSTORMS WILL CAUSE VERY STRONG...GUSTY SURFACE WINDS...SOME
GUSTS IN EXCESS OF 50 KTS ARE POSSIBLE. THE FLOW ALOFT REMAINS
UNSETTLED THROUGH THE NIGHT WITH A CHANCE OF STRONG THUNDERSTORMS
DEVELOPING AGAIN TOWARDS MORNING. INSTABILITY WEDNESDAY AFTERNOON
COMBINED WITH A COLD FRONT PASSAGE WILL AGAIN BRING THUNDERSTORMS
ACROSS THE REGION. MVFR CONDITIONS ARE POSSIBLE NEAR
THUNDERSTORMS...ELSEWHERE VFR CONDITIONS WILL PREVAIL.

&&

.HYDROLOGY...
THE FLOOD ADVISORY FOR RURAL AREAS ALONG THE MILK RIVER...FROM
EAST OF HAVRE TO EAST OF HARLEM...REMAINS IN EFFECT UNTIL EARLY
SATURDAY MORNING. THE MILK RIVER NEAR HAVRE HAS BEEN SLOWLY
FALLING FOR THE PAST FEW DAYS...WHILE THE MILK RIVER NEAR HARLEM
HAS REMAINED FAIRLY STEADY. FORECAST MODELS INDICATE THE MILK
RIVER SHOULD GENERALLY CONTINUE/BEGIN FALLING...RESPECTIVELY.
HOWEVER...REPORTS INDICATE THAT THERE IS STILL STANDING WATER IN
THE ADVISORY AREA AND THE RIVER IS STILL RUNNING HIGH. WITH
SCATTERED THUNDERSTORMS EXPECTED TODAY THROUGH SATURDAY ACROSS
THE AREA...THE MILK RIVER COULD RISE OUT OF ITS BANKS IN PLACES
AGAIN. ANTICIPATING THAT RIVER RISES DO OCCUR...IT WILL TAKE TIME
FOR WATER LEVELS TO FALL BACK INTO THEIR BANKS...THUS THE
ADVISORY CONTINUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  75  51  75 /  40  40  40  30
CTB  53  73  45  72 /  40  50  20  30
HLN  56  77  51  79 /  40  40  50  30
BZN  58  82  54  82 /  50  40  50  30
WEY  41  76  43  74 /  40  20  30  40
DLN  55  77  50  78 /  50  40  50  30
HVR  59  78  53  78 /  40  40  50  30
LWT  56  78  52  76 /  40  50  50  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT THIS EVENING
BEAVERHEAD...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...
HILL...JEFFERSON...LIBERTY...MADISON...NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

FLOOD ADVISORY IN EFFECT FOR BLAINE COUNTY UNTIL EARLY SATURDAY
MORNING ALONG THE MILK RIVER FROM EAST OF HAVRE TO EAST OF
HARLEM.

&&

SHORT TERM...COULSTON
LONG TERM...ZELZER
AVIATION...MERCER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 29, 2:23 PM MST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
323 PM MDT TUE JUN 29 2010

MTZ047-301300-
BLAINE-
323 PM MDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD ADVISORY IS IN EFFECT FOR RURAL AREAS NEAR THE THE MILK
RIVER...FROM EAST OF HAVRE TO EAST OF HARLEM.

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION
THROUGH TONIGHT. SOME STORMS MAY BE STRONG THROUGH
MIDNIGHT...WITH THE MAIN THREAT BEING DAMAGING WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FLOOD ADVISORY IS IN EFFECT UNTIL EARLY SATURDAY MORNING FOR
RURAL AREAS NEAR THE THE MILK RIVER...FROM EAST OF HAVRE TO EAST
OF HARLEM.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES OVER
THE REGION ON WEDNESDAY AND THURSDAY. SOME STORMS THAT DO DEVELOP
ON WEDNESDAY AND THURSDAY COULD BE SEVERE. THE BEST TIME FRAME FOR
THE SEVERE THUNDERSTORMS TO OCCUR WILL BE BETWEEN 3 PM AND
MIDNIGHT. THE MAIN THREAT FROM ANY OF THE SEVERE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>015-044>046-048-049-052-301300-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JEFFERSON-
323 PM MDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT TONIGHT.
THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS AND POTENTIALLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES OVER
THE REGION ON WEDNESDAY AND THURSDAY. SOME STORMS THAT DO DEVELOP
ON WEDNESDAY AND THURSDAY COULD BE SEVERE. THE BEST TIME FRAME FOR
THE SEVERE THUNDERSTORMS TO OCCUR WILL BE BETWEEN 3 PM AND
MIDNIGHT. THE MAIN THREAT FROM ANY OF THE SEVERE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ050-051-053>055-301300-
JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-GALLATIN-
323 PM MDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION
THROUGH TONIGHT. SOME STORMS MAY BE STRONG THROUGH
MIDNIGHT...WITH THE MAIN THREAT BEING DAMAGING WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES OVER
THE REGION ON WEDNESDAY AND THURSDAY. SOME STORMS THAT DO DEVELOP
ON WEDNESDAY AND THURSDAY COULD BE SEVERE. THE BEST TIME FRAME FOR
THE SEVERE THUNDERSTORMS TO OCCUR WILL BE BETWEEN 3 PM AND
MIDNIGHT. THE MAIN THREAT FROM ANY OF THE SEVERE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 29, 2:29 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT TUE JUN 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             CUT BANK                48.63N 112.33W
06/29/2010  M0.50 INCH       GLACIER            MT   OTHER FEDERAL

            PEA TO DIME-SIZED HAIL AT CUT BANK AIRPORT. BRIEF HEAVY
            RAINFALL.

&&

MLS
Special weather statement, Jun 29, 2:53 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
353 PM MDT TUE JUN 29 2010

MTZ014-048-292245-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-SOUTHERN ROCKY MOUNTAIN FRONT
MT-
353 PM MDT TUE JUN 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LEWIS AND CLARK COUNTY
UNTIL 445 PM MDT...

AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF OVANDO...OR 30 MILES NORTH OF
DRUMMOND...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF WESTERN LEWIS AND CLARK COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4754 11284 4737 11251 4715 11280 4716 11306
      4717 11308 4729 11309
TIME...MOT...LOC 2154Z 215DEG 38KT 4713 11305

MLS
Special weather statement, Jun 29, 3:02 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
402 PM MDT TUE JUN 29 2010

MTZ014-292245-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
402 PM MDT TUE JUN 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 445 PM MDT...

AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF LINCOLN...OR 20 MILES
NORTHEAST OF DRUMMOND...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LINCOLN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4727 11272 4714 11236 4682 11278 4683 11280
      4716 11282
TIME...MOT...LOC 2203Z 215DEG 38KT 4692 11285

MLS

The radar

The Missoula radar (KMSX), 105 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 high wind. Local standard time, as filed.

Thunderstorm Wind, Lewis and Clark

When
June 29, 3:06 PM MST
Where
Lewis and Clark County, 3 mi E of Lincoln
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
46.950, -112.606

A thunderstorm produced a wind gust to 88 mph at Lincoln 3E (the Lincoln RAWS site).

High Wind, Southern Lewis and Clark

When
June 29, 3:14 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter

A thunderstorm produced a wind gust to 65 mph at Lincoln. Numerous trees were reported down in the city as wellas scattered power outages.

Thunderstorm Wind, Cascade

When
June 29, 4:05 PM MST
Where
Cascade County, 6 mi W of Ft Shaw
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.500, -111.948

A thunderstorm produced a wind gust to 60 mph at Fort Shaw 6W.

Thunderstorm Wind, Cascade

When
June 29, 4:10 PM MST
Where
Cascade County, 1 mi NNW of Ft Shaw
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.513, -111.828

A thunderstorm produced a wind gust to 60 mph at Fort Shaw 1 NNW. Three to four inch diameter tree branches were reported broken.

Thunderstorm Wind, Cascade

When
June 29, 4:26 PM MST
Where
Cascade County, Great Falls
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
47.520, -111.300

A thunderstorm produced a wind gust to 62 mph at the studio of KRTV in Great Falls.

High Wind, Cascade

When
June 29, 4:32 PM MST
Where
Cascade forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A thunderstorm produced a wind gust to 59 mph at WFO Great Falls.

Thunderstorm Wind, Chouteau

When
June 29, 4:50 PM MST
Where
Chouteau County, Floweree
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.730, -111.030

A thunderstorm produced a wind gust to 60 mph southwest of Floweree. Three-inch diameter tree branches were reported down.

Thunderstorm Wind, Beaverhead

When
June 29, 7:10 PM MST
Where
Beaverhead County, 4 mi NE of Lima
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.671, -112.543

A thunderstorm produced a wind gust to 60 mph at Lima 4NE (the Antelope RAWS site).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229420, 229421, 229423, 229424, 229425, 229426, 229427, 229428.